Translator Disclaimer
June 2020 Semiparametric Bayesian Markov analysis of personalized benefit–risk assessment
Dongyan Yan, Subharup Guha, Chul Ahn, Ram Tiwari
Ann. Appl. Stat. 14(2): 768-788 (June 2020). DOI: 10.1214/20-AOAS1323

Abstract

The development of systematic and structured approaches to assess benefit–risk of medical products is a major challenge for regulatory decision makers. Existing benefit–risk methods depend only on the frequencies of mutually exclusive and exhaustive categories in which the subjects fall, and the responses of individuals are allowed to belong to any of the other categories during their postwithdrawal visits. In this article we introduce a semiparametric Bayesian Markov model (SBMM) that treats the withdrawal category as an absorbing state and analyzes subject-level data for multiple visits, accounting for any within-patient dependencies in the response profiles. A log-odds ratio model is used to model the subject-level effects by assuming a ratio of transition probabilities with respect to a “reference” category. A Dirichlet process is used as a semiparametric model for the subject-level effects to flexibly capture the underlying distributions of the personalized response profiles without making strong parametric assumptions. This also allows the borrowing of strength between the patients and achieves dimension reduction by allocating similar response profiles patterns into an unknown number of latent clusters. We analyze a motivating clinical trial dataset to assess the personalized benefit–risks in each arm and evaluate the aggregated benefits and risks associated with the drug Exalgo.

Citation

Download Citation

Dongyan Yan. Subharup Guha. Chul Ahn. Ram Tiwari. "Semiparametric Bayesian Markov analysis of personalized benefit–risk assessment." Ann. Appl. Stat. 14 (2) 768 - 788, June 2020. https://doi.org/10.1214/20-AOAS1323

Information

Received: 1 February 2019; Revised: 1 January 2020; Published: June 2020
First available in Project Euclid: 29 June 2020

zbMATH: 07239883
MathSciNet: MR4117829
Digital Object Identifier: 10.1214/20-AOAS1323

Rights: Copyright © 2020 Institute of Mathematical Statistics

JOURNAL ARTICLE
21 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.14 • No. 2 • June 2020
Back to Top